Send to:

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 1997 May;42(5):990-7.

Nonsteroidal antiinflammatory drugs are associated with both upper and lower gastrointestinal bleeding.

Author information

  • 1Department of Medicine, Emory University School of Medicine, Medical Service, Grady Memorial Hospital, Atlanta, Georgia, USA.


To evaluate the association between nonsteroidal antiinflammatory drug (NSAID) use and upper gastrointestinal bleeding (UGIB) and lower gastrointestinal bleeding (LGIB), we performed a prospective case-control study at a large inner-city hospital over a 28-month period evaluating 461 consecutive patients hospitalized for UGIB and 105 with LGIB. During the same period, 1895 in-patients evaluated by our gastroenterology consultative service served as controls. At the time of initial evaluation, all patients were asked about the use of any prescription or over-the-counter NSAID product within one week of admission. Endoscopic examination was performed in most patients with bleeding. NSAID use was almost equivalent in patients with UGIB and LGIB (60%) and significantly greater than controls [34%; P < 0.001; odds ratio (OR) 3.0; 95% CI, 2.4-3.6]. The age, race, and gender adjusted risk for LGIB associated with NSAID use was significant [adjusted OR (AOR) 2.6; 95% CI 1.7-3.9], although less than UGIB (AOR 3.2; P = 0.34). The risk associated with diverticular bleeding (N = 53, AOR 3.4; 95% CI 1.9-6.2) was higher than duodenal ulcer bleeding although not significantly (N = 97, AOR 3.0). We conclude that NSAID use is strongly associated with LGIB and from lesions not considered associated with mucosal ulceration such as diverticulosis.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk